Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 276, NWS Birmingham, AL

June 9, 2008Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 4:14 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 4:14 PM CDT (21:14 UTC)
Expired
Jun 9, 2008, 5:00 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 105 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:38 PM CDTHAIL 0.75Fruithurst, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092114
SVRBMX
ALC015-029-092200-
/O.NEW.KBMX.SV.W.0276.080609T2114Z-080609T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF HEFLIN...

* UNTIL 500 PM CDT

* AT 414 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  EDWARDSVILLE...OR 7 MILES NORTHEAST OF HEFLIN...AND MOVING NORTH AT
  7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTY HILL AND OAK LEVEL BY 500 PM CDT...

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IH ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3389 8571 3392 8542 3365 8542 3363 8563
TIME...MOT...LOC 2114Z 172DEG 6KT 3374 8554

$$

27
2 follow-up statements
000 
WWUS54 KBMX 092133
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT MON JUN 9 2008

ALC015-029-092200-
/O.CON.KBMX.SV.W.0276.000000T0000Z-080609T2200Z/
CLEBURNE AL-CALHOUN AL-
433 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL CALHOUN AND CENTRAL CLEBURNE COUNTIES...

AT 430 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
EDWARDSVILLE...OR ABOUT 8 MILES NORTH OF HEFLIN...MOVING NORTH AT 6
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTY HILL AND OAK LEVEL BY 500 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3384 8541 3367 8542 3367 8564 3389 8567
      3390 8564 3390 8557 3391 8556 3391 8542
TIME...MOT...LOC 2133Z 178DEG 5KT 3376 8553

$$

12/SIRMON
000 
WWUS54 KBMX 092143
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT MON JUN 9 2008

ALC015-092153-
/O.CAN.KBMX.SV.W.0276.000000T0000Z-080609T2200Z/
CALHOUN AL-
443 PM CDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALHOUN COUNTY IS
CANCELLED...

LAT...LON 3378 8541 3377 8542 3373 8541 3372 8542
      3367 8543 3367 8554 3385 8555 3385 8541
TIME...MOT...LOC 2143Z 178DEG 5KT 3377 8553

$$

ALC029-092200-
/O.CON.KBMX.SV.W.0276.000000T0000Z-080609T2200Z/
CLEBURNE AL-
443 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL CLEBURNE COUNTY...

AT 443 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
EDWARDSVILLE...OR ABOUT 9 MILES NORTH OF HEFLIN...MOVING NORTH AT 6
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK LEVEL BY 500 PM CDT...

LAT...LON 3378 8541 3377 8542 3373 8541 3372 8542
      3367 8543 3367 8554 3385 8555 3385 8541
TIME...MOT...LOC 2143Z 178DEG 5KT 3377 8553

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 2:48 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON JUN 9 2008

.SHORT TERM...TONIGHT AND TUESDAY.

ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS
STRONG GRIP FROM OVER THE AREA.  THIS HAS ACTED TO BRING MORE
FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED
CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON.  THIS TREND
WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA
THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA.  THIS
WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO
RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW
EVENING.  THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST
THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING
ISSUES.  ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED
DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS.

17/KLAWS

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE
RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A
PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES
INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA
FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY
SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS
CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY
NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH
THE FORECAST PERIOD.

FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND
ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT
LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL
VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS FOR TODAY WILL BE THUNDER LATER THIS AFTERNOON AT
THE SOUTHERN SITES MGM AND TOI AND IN THE EAST AT ANB.
ELSEWHERE...INCLUDED CB IN THE CLOUD GROUP...BUT DECIDED TO LEAVE
ANY MENTION OF TS OUT OF THE ISSUANCE.  THIS MAY HAVE NOT BEEN QUITE
AGGRESSIVE ENOUGH AS FEEL THUNDER DOES HAVE THE POTENTIAL TO SPREAD
TO AT LEAST EET AND BHM...SO MAY HAVE TO AMEND FOR LATER.  OTHERWISE
LOOKING FOR LEFTOVER STRATUS AND CIRRUS THROUGH THE OVERNIGHT GIVING
WAY TO A WEAK SURFACE BOUNDARY AND ASSOCIATED LOWER CLOUDS TOMORROW
MORNING.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  86  69 /  20  30  20  40  30
ANNISTON    70  89  68  87  70 /  20  30  20  40  30
BIRMINGHAM  71  89  69  89  71 /  20  30  20  40  20
TUSCALOOSA  69  91  69  90  71 /  20  30  20  30  20
CALERA      69  89  70  88  70 /  20  30  20  40  20
AUBURN      69  90  68  86  69 /  20  30  20  40  30
MONTGOMERY  72  91  70  91  71 /  20  30  20  30  20
TROY        70  90  68  90  70 /  20  30  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON JUN 9 2008

ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG
WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE
ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A
SURFACE BOUNDARY ACROSS EASTERN ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jun 9, 3:01 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT MON JUN 9 2008

ALZ019>021-092030-
CALHOUN-CHEROKEE-CLEBURNE-
301 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND CLEBURNE
COUNTIES UNTIL 330 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF MARS HILLS...OR 8 MILES EAST OF
PIEDMONT...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LIBERTY HILL.
  BORDEN SPRINGS.
  SPRING GARDEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jun 9, 4:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             2 SE CENTRE             34.13N 85.65W
06/09/2008  M1.50 INCH       CHEROKEE           AL   EMERGENCY MNGR

            INCLUDED WINDS GUSTING TO 60 MPH IN THE COMMUNITY OF
            MOSHAT.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:51 PM CDTSevere Thunderstorm WarningBMXCherokee24 min
Jun 9, 4:00 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Jun 9, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 9, 4:25 PM CDTSevere Thunderstorm WarningBMXMarengo50 min
Jun 9, 5:05 PM CDTSevere Thunderstorm WarningBMXDallas25 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah34 min
Jun 9, 5:24 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne36 min
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah21 min
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne32 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningBMXBarbour23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.